Utah, 2010Winter Storm in Utah, December 28 to 31, 2010
December 28 to 31, 2010 · NWS GJT · 7 events in 7 counties and zones
A strong and moist upper trough and an associated vigorous cold front moved across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist upper trough and an associated vigorous cold front moved across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 3:00 AM MST, 9 hours earlier.
Area forecast discussion, Dec 28, 3:00 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 AM MST TUE DEC 28 2010
...STRONG WINTER STORM TO AFFECT THE AREA WEDNESDAY THROUGH FRIDAY...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
HEIGHTS FALL TUESDAY AS NEXT MAJOR WINTER STORM BEGINS TO EVOLVE AND
ORGANIZE ALONG THE CNTRL COAST AND INTO THE WRN GRT BASIN. FOR THE
MOST PART OUR CWA WILL BE CLOUDY ACROSS THE NORTH BUT DRY...
TRANSITIONING TO TO SUNNY ACROSS THE EXTREME SWRN PORTION OF THE
CWA. THE FLOW ALOFT WILL BEGIN TO BACK TO THE WEST-SOUTHWEST TUE
NIGHT AS THE POTENT WINTER DIGS INTO THE GRT BASIN BUT LITTLE IF
ANY PCPN IS EXPECTED FOR OUR FA.
WEDNESDAY A STRONG POLAR JET DIGS INTO THE UPSTREAM SIDE OF THE GRT
BASIN TROF CAUSING RAPID DEEPENING AND CYCLOGENESIS. AT THE SAME
TIME PCPN BEGINS TO SPREAD EWRD ACROSS OUR CWA AS BAROCLINIC ZONE TO
THE WEST BECOMES MORE DEFINED. H7 WINDS ALSO INCREASE TO THE 30-
40KT RANGE PROVIDING GOOD OROGRAPHIC ASCENT FOR MOISTURE WHICH
EXCEEDS 3G/KG. TEMPS START OUT AROUND -6 C AT H7 AND GENERALLY GO NO
HIGHER...BELIEVE AT THIS TIME THE SRN VALLEYS WILL SEE MOSTLY SNOW.
SO FAR MDL SNOW AMOUNTS IMPRESSIVE WITH BLANDING AND DURANGO GETTING
WELL OVER A FOOT OF NEW SNOW BY THU AFTERNOON. THIS IS ALSO
CORROBORATED BY BUFKIT SOUNDING FCST...SO WILL EXPEND THE CURRENT
WINTER STORM WATCH TO INCLUDE MOST OF THE SRN VALLEYS. FOR THE LOWER
CENTRAL VALLEYS LIKE GJT IT APPEARS MORNING PCPN WILL FALL AS SNOW
THEN CHANGE TO RAIN DURING THE AFTERNOON...THEN BACK TO SNOW AGAIN
WED NIGHT. AS FOR THE NRN VALLEYS AND PLATEAU COUNTRY QPF/SNOW
AMOUNTS LOOK QUITE A BIT LIGHTER SO WILL LET THE DAY SHIFT LOOK AT
LATER MDL DATA AND ACCESS POTENTIAL SNOW AMOUNTS. A STRONG SURFACE
COLD FRONT ACCOMPANIED BY A BURST OF SNOWFALL WILL MOVE ACROSS NE
UTAH WEDNESDAY EVENING AND THEN PROGRESS SEWRD TO AROUND GJT BY 10-
12Z. THIS WILL BE THE BEGINNING OF THE HEAVIEST PCPN AS UPPER LEVEL
SYNOPTIC FORCING PEAKS WHILE COLD ADVECTION LOWERS THE SNOW LEVEL TO
THE LOWEST VALLEYS.
AT THE LAST MINUTE I DECIDED TO ADD CO ZONES 2 AND 5 TO THE WINTER
STORM WATCH AS AREA OF CONVERGENCE PASSES FROM SW TO NE ACROSS THIS
REGION.
.LONG TERM...THURSDAY THROUGH MONDAY NIGHT
WINTER STORM CONTINUES AS CLOSED LOW AND COLD FRONT WILL BE JUST
ENTERING CWA. ALL MODELS CONTINUE TO AGREE ON FRONT PASSING DURING
THE MORNING HOURS FOR ERN UT AND EXTREME WRN CO AND AS IT DOES...
IT WILL BE THE FOCUS FOR PERIODS OF HEAVY SNOWFALL. NAM/GFS/SREF
ALSO CONTINUE TO PINPOINT MOISTURE CONVERGENCE FOR 12HR PERIOD ALONG
AND JUST N OF GRAND VALLEY. THIS SIGNATURE HAS INDICATED DECENT
SNOWFALL AMTS IN THE PAST SO WILL KEEP AN EYE ON FURTHER MODEL RUNS
AND LET DAY SHIFT HAVE A LOOK BEFORE ISSUING ANY HIGHLIGHTS FOR
VALLEY. AS PREVIOUSLY STATED...HEAVIEST SNOWFALL WILL OCCUR THUR
MORNING WITH FROPA WHILE SNOW CONTINUES OVER SAN JUANS. FRONT WILL
BE THRU CWA LATE AFTN AS TEMPS START TO PLUMMET BEHIND FRONT.
BY FRI MORNING...CENTER OF CLOSED LOW WILL HAVE SHIFTED OVR PLAINS
WITH SNOW TAPERING OFF WITH HEAVIER SNOWSHOWERS OVER FAVORED
MOUNTAINOUS TERRAIN. IN FACT...SPORADIC SNOW SHOWERS CAN BE
EXPECTED THRU EARLY SAT MORNING AS W/NW FLOW SETS UP.
AS HAS BEEN STATED SINCE THIS STORM FORMED...TEMPS WILL DROP
CONSIDERABLY FOR NEW YEARS EVE AND BEYOND WITH HIGHS REACHING
SINGLE TO MID-TEENS AND LOWS WELL BELOW ZERO IN MANY PLACES.
REMEMBER TO STAY BUNDLED UP FOR ANY ACTIVITIES FRIDAY NIGHT AND
ENSURE PETS ARE LOOKED AFTER OR BROUGHT INSIDE.
FOR REMAINING LONG-TERM...SATURDAY AND BEYOND...MODELS DO NOT
HAVE GOOD HANDLE ON NEXT SYSTEM TO INCLUDE SPEED...TIMING...DEPTH...
LOCATION...ETC. THUS....MADE NO CHANGES TO CURRENT GRIDS LEAVING SCHC
SNOW SHOWERS FOR HIGHER ELEVATIONS.
&&
.AVIATION...
VFR CONDITIONS TODAY AND TONIGHT WITH CLOUDS ON THE INCREASE FROM
WEST TO EAST EARLY WED MORNING.
&&
CO...WINTER STORM WATCH FOR ALL MOUNTAIN ZONES AND SOUTHERN
VALLEYS WEDNESDAY THROUGH FRIDAY...ZONES 02/03/04/05/09/10/12/
13/17/18/19/21/22/23.
UT...WINTER STORM WATCH FOR ALL MOUNTAIN ZONES AND SOUTHERN
VALLEYS WEDNESDAY THROUGH FRIDAY...ZONES 22/23/25/28/29.
&&
SHORT TERM...MC
LONG TERM....TGR
AVIATION.....TGRHazardous weather outlook, Dec 28, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST TUE DEC 28 2010
COZ001>014-017>023-UTZ022>025-027>029-291300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST TUE DEC 28 2010
...WINTER STORM WATCH FOR THE WESTERN COLORADO AND EASTERN UTAH
MOUNTAINS WEDNESDAY THROUGH FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED THIS PERIOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEW YEARS DAY
A STRONG COLD WINTER STORM WILL MOVE ACROSS THE REGION WEDNESDAY
THROUGH FRIDAY. THIS WINTER STORM IS EXPECTED TO BRING WIDESPREAD
SNOW...WITH HEAVY ACCUMULATIONS IN THE MOUNTAINS AND SOME VALLEY
LOCATIONS. TRAVEL COULD BE IMPACTED ACROSS EASTERN UTAH AND WESTERN
COLORADO WEDNESDAY THROUGH FRIDAY. MUCH COLDER TEMPERATURES WILL
FOLLOW THE STORM SYSTEM FOR FRIDAY AND NEW YEARS DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Winter Storm, La Sal & Abajo Mountains
- When
- December 28, 12:00 PM MST to December 31, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall accumulations of 18 to 26 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Storm, Eastern Uinta Mountains
- When
- December 28, 2:00 PM MST to December 30, 6:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall accumulations of 8 to 15 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.
Winter Storm, Tavaputs Plateau
- When
- December 29, 1:00 AM MST to December 30, 4:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall accumulations of 1 to 2 feet were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.
Winter Storm, Eastern Uinta Basin
- When
- December 29, 2:00 AM MST to December 30, 8:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 10 inches were measured across the area.
Winter Storm, Southeast Utah
- When
- December 29, 4:00 AM MST to December 30, 3:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 9 inches were measured across the area above the 5000 foot level. Wind gusts of 15 to 25 mph produced areas of blowing snow.
Winter Storm, Canyonlands / Natural Bridges
- When
- December 29, 4:00 AM MST to December 30, 10:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 10 inches were measured across the area. Locally heavier amounts included 19 inches in the Neck area of Canyonlands National Park.
Winter Storm, Grand Flat and Arches
- When
- December 29, 4:00 AM MST to December 30, 6:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall accumulations of 6 to 12 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Coastal Flood in California, December 28 to 29, 20101 death · 1 injured · $287,000 · 50 kt wind · 12 events
- Wildfire in Florida, December 28, 20101 death · 1 event
- Blizzard and Heavy Snow in Washington, December 28 to 29, 20102 injured · 6 events
- Winter Storm and Lake-Effect Snow in Utah, December 28 to 31, 201020 events
- Heavy Snow and High Wind in California, December 28 to 29, 2010$20,000 · 74 kt wind · 5 events
- Winter Storm in Montana, December 28 to 30, 201018 events
- Blizzard and Winter Storm in Idaho, December 28 to 29, 20107 events
- Heavy Snow in Idaho, December 28 to 30, 20106 events
- Drought in Texas, December 28 to 31, 20105 events
- Heavy Snow in Oregon, December 28 to 29, 20105 events
- Drought in Mississippi, December 28 to 31, 20104 events
- Drought in Arkansas, December 28 to 31, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279717, 279715, 279716, 279720, 279718, 279719, 279721.